Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 137, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 30, 2006, 1:28 PM CDT for Kingman County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2006, 1:28 PM CDT (18:28 UTC)
- Expired
- May 30, 2006, 2:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Kingman County, KS
The radar
The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1989 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:52 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 30, 11:52 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1152 AM CDT TUE MAY 30 2006 .UPDATE... COMPLEX WEATHER SCENARIO ACROSS THE AREA. OUTFLOW BOUNDARY FROM WIDESPREAD THUNDERSTORMS IN WESTERN KS IS SLOWLY WORKING EAST... AIDED BY DIFFERENTIAL HEATING. MEANWHILE OUTFLOW/GRAVITY WAVE HAS BEEN MOVING SOUTHWEST AND AT 1600 UTC EXTENDED FROM NEAR SLN-MCP- EUREKA-PPF. LIFT ASSOCIATED WITH THIS BOUNDARY HAS PRODUCED EXTENSIVE CUMULUS FIELD IN ITS WAKE. BASED ON 1200 UTC RAOBS/RUC SOUNDINGS...CONVECTIVE INITIATION APPEARS TO BE MARGINAL OVER ALL BUT THE WESTERN THIRD OF THE AREA. CUMULUS FIELD APPEARS TO BE CAPPED IN SOUTHEAST KS...WHICH MATCHES WELL TO FORECAST SOUNDINGS. ANTICIPATE ONGOING PRECIPITATION IN CENTRAL KS TO PERSIST. BEST INSTABILITY WILL BE ACROSS SOUTH CENTRAL KS...WITH LESS IN SOUTHEAST KS. CONVECTIVE TEMPERATURE IN SOUTHEAST KS IS MOST LIKELY IN THE MIDDLE 80S. SHORTWAVE IN WATER VAPOR LOOP MOVING INTO WESTERN OK...COULD AID DEVELOPMENT ACROSS WESTERN THIRD OF THE AREA BY 2100 UTC BASED SOLELY ON EXTRAPOLATION...BUT REMAINS TO BE SEEN GIVEN HIGH AMPLITUDE UPPER FLOW HOW MUCH EASTWARD PROGRESS IT WILL ACTUALLY MAKE DURING THE AFTERNOON. PROBABILITY OF PRECIPITATION WAS ADJUSTED ACCORDINGLY. WILL REASSESS HAZARDOUS WEATHER OUTLOOK SHORTLY. -HOWERTON && .PREV DISCUSSION... /ISSUED 318 AM CDT TUE MAY 30 2006/ DISCUSSION... FORECAST CONCERNS CONTINUE TO BE CONVECTION CHANCES TODAY INTO WED. TODAY: DIFFICULT FORECAST THIS PACKAGE...WITH CURRENT CONVECTIVE COMPLEXES PROPAGATING SOUTH ACROSS NERN KS MAKING ITS WAY INTO SERN KS THIS MORNING. ALSO ANOTHER AREA OF CONVECTION IS DEVELOPING IN SW KS. WILL MAKE A ZONE TIME DECISION ON WHERE TO GO CATEGORICAL POPS UNTIL 18Z BUT HIGHEST POPS WILL PROBABLY BE OVER SRN/SERN KS AS BOTH COMPLEXES DRIFT INTO THE AREA. FOCUS THEN SHIFTS TO THE AFTERNOON HOURS AS OUTFLOW BOUNDARIES FROM THE CURRENT COMPLEXES AND QUASI-STATIONARY FRONTAL BOUNDARY DRIFTING ACROSS CEN KS...WILL LEAD TO POSSIBLE SHRA/TSRA FOR MOST LOCATIONS AS INSTABILITY REMAINS HIGH. NAM DOESNT SEEM TO BE HANDLING SYNOPTIC BOUNDARY LOCATIONS VERY WELL TODAY...WITH GFS CLOSER TO REALITY. SOME CONCERNS ABOUT HOW MODELS ARE HANDLING CLOUD COVER/TEMPS AND INSTABILITY ACROSS THE AREA THIS AFTERNOON WITH RECOVERY (SUNSHINE RETURNING) AFTER THE EARLY MORNING CONVECTION PLAYING A KEY ROLE. EVEN WITH UNCERTAIN INSTABILITY...VERTICAL SHEAR PROFILES AND 0-6KM SHEAR OF 35 TO 40 KT RANGE SUGGEST THE POSSIBILITY OF SUPERCELLS LATE THIS AFTERNOON...MAINLY TO THE WEST OR SW OF THE FORECAST AREA. WILL KEEP POPS THIS AFTERNOON FIRMLY IN THE CHANCE RANGE BUT MAIN SHOW WILL PROBABLY BE TONIGHT. TEMPS COULD BE DOWNRIGHT TRICKY...AS CLOUD COVER AND BOUNDARY POSITION PLAYS HAVOC WITH MAXES. WILL GO WITH MAXES CLOSE TO GUIDANCE WITH CLOUDS AROUND FOR A GOOD PORTION OF THE MORNING. TONIGHT: COULD SEE A REPEAT PERFORMANCE OF THE CONVECTION ACROSS MOST OF CEN AND SOUTH CEN KS TONIGHT AS LOW LEVEL JET INCREASES WITH 1000-850H FN CONVERGENCE ALONG OR OVER THE TOP OF THE QUASI STATIONARY BOUNDARY SITUATED SOMEWHERE ACROSS SRN KS. COULD SEE A COUPLE OF CONVECTIVE COMPLEXES AFFECT CEN AND SOUTH CEN KS TONIGHT. STORMS INITIATING WEST OF THE FORECAST AREA COULD MOVE INTO SRN PORTIONS OF THE AREA AS SE LOW LEVEL JET INCREASES INTO THIS AREA...WHILE REDEVELOPMENT IS POSSIBLE FURTHER NORTH IN CEN KS...WITH THIS COMPLEX MOVING SOUTHWARD INTO SOUTHERN OR SOUTHEAST KANSAS. SLOW MOVEMENT OF THE COMPLEXES COULD LEAD TO ANOTHER ROUND OF HEAVY RAINFALL BUT WILL ONLY MENTION IN HAZARDOUS WEATHER OUTLOOK...AS LOCATION FOR GRID/ZONES WILL BE HARD TO PIN DOWN. WILL GO WITH LIKELY POPS FOR MOST LOCATIONS THIS EVENING INTO THE OVERNIGHT. WED: CONVECTION TONIGHT WILL AGAIN PLAY A BIG PART ON WHAT WILL HAPPEN DURING THE DAY ON WED AS SYNOPTIC BOUNDARY BECOMING RATHER DIFFUSE... WITH TSRA DEVELOPING MAINLY ON THE LEFT-OVER OUTFLOW BOUNDARIES. INSTABILITY REMAINS VERY HIGH ACROSS SERN KS BY WED AFTN...WITH GFS SHOWING MUCAPES OF 3500-4000 J/KG. WITH MOISTURE CONVERGENCE INCREASING AND ALL THIS INSTABILITY EXPECT TSRA TO REDEVELOP ALONG ANY BOUNDARY THAT MAY EXIST ACROSS SRN/SERN KS WITH THE AFTERNOON HEATING. WILL GO WITH HIGHER POPS IN SRN KS WHERE HIGHEST CONVERGENCE IS LOCATED...WITH LOWEST POPS IN CEN KS. WILL DIMINISH POPS AS WED NIGHT PROGRESSES...AS LOW LEVEL MOISTURE FINALLY GETS A PUSH TO THE SOUTH...AS DRIER AIR WORKS INTO THE AREA FROM THE NORTH. THU: SOME UNCERTAINTY ON TIMING OF THE FRONTAL BOUNDARY PUSHING SOUTH INTO OKLAHOMA EARLY ON THU. PREFER THE GFS ON THE TIMING OF THIS FEATURE...WITH 850H BOUNDARY ACTUALLY LAGGING BACK OVER PORTIONS OF SERN KS DURING THE MORNING HOURS. 1000-850H FN CONVERGENCE AND LOW LEVEL MOISTURE REMAINS FAIRLY HIGH ACROSS SERN KS....SO COULD STILL SOME LINGERING SHRA/TSRA UNTIL 18Z/THU. THE REST OF THE REGION WILL SEE CLEARING SKIES AS SURFACE HIGH PRESSURE BEGINS TO BUILD IN FROM THE NORTH WITH DRIER AND COOLER AIR. FRI-SUN: HIGH PRESSURE RIDGE DOMINATES THE WEATHER FOR THIS TIME FRAME...WITH UPPER LEVEL RIDGE SITUATED ACROSS THE ROCKIES. COULD SEE SOME IMPULSES DIVE SOUTH ACROSS IOWA AND MISSOURI BUT ANY SHRA/TSRA PRODUCED WITH THESE IMPULSES WILL STAY TO THE NORTHEAST OF THE AREA. SO A SLOW WARMING TREND EXPECTED THROUGH THE WEEKEND AS SURFACE FLOW BECOMES MORE SOUTHWEST BY SUNDAY AS RIDGE PASSES TO THE SOUTH OF THE AREA. KETCHAM && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 82 65 83 64 / 50 60 40 30 HUTCHINSON 81 64 82 62 / 50 60 30 20 NEWTON 81 65 82 63 / 70 60 40 20 ELDORADO 81 66 82 64 / 70 60 40 30 WINFIELD-KWLD 82 66 82 64 / 50 60 50 30 RUSSELL 78 61 82 61 / 40 50 30 10 GREAT BEND 79 61 82 61 / 50 60 30 10 SALINA 78 65 81 63 / 50 50 30 10 MCPHERSON 80 65 82 63 / 60 60 30 20 COFFEYVILLE 82 66 81 65 / 60 50 50 30 CHANUTE 80 66 81 64 / 70 50 50 30 IOLA 80 66 81 64 / 70 50 40 30 PARSONS-KPPF 81 66 81 65 / 60 50 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 30, 5:29 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 529 AM CDT TUE MAY 30 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 529 AM CDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING ACROSS MOST OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS...AS A FRONTAL BOUNDARY BECOMES STATIONARY ACROSS SOUTH CENTRAL KANSAS. WITH THE BOUNDARY IN THE AREA AND PLENTY OF INSTABILITY...ANY OF THE STORMS COULD BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL UP TO THE SIZE OF QUARTERS ARE THE MAIN THREATS. THE SEVERE WEATHER THREAT WILL CONTINUE OVERNIGHT ACROSS MOST OF SOUTH CENTRAL AND SOUTHEAST KANSAS AS THE THUNDERSTORMS EVOLVE INTO A COMPLEX OF STORMS. THE MAIN SEVERE WEATHER THREAT WILL TRANSITION TO A DAMAGING WIND THREAT...BUT THE SLOW MOVEMENT OF THE COMPLEX COULD ALSO LEAD TO A HEAVY RAIN AND LOCALIZED FLOODING THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN POSSIBLE ON WEDNESDAY THROUGH WEDNESDAY NIGHT. AT THIS TIME...IT APPEARS SOME STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH THIS TIME PERIOD. THE EXACT PLACEMENT OF STORMS AND SEVERE WEATHER THREAT IS UNCERTAIN...BUT CURRENT INDICATIONS ARE THAT SOUTHEAST KANSAS WILL HAVE THE LARGEST THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL OR SOUTH CENTRAL KANSAS BY THIS AFTERNOON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
In the hours before
Special weather statement, May 30, 1:09 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 109 PM CDT TUE MAY 30 2006 KSZ051-301900- MCPHERSON- 109 PM CDT TUE MAY 30 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MCPHERSON COUNTY... AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MCPHERSON...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
Special weather statement, May 30, 1:11 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 111 PM CDT TUE MAY 30 2006 KSZ067-082-301900- KINGMAN-RENO- 111 PM CDT TUE MAY 30 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN AND RENO COUNTIES... AT 108 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CUNNINGHAM...OR 16 MILES WEST OF KINGMAN...AND MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
Local storm report, May 30, 1:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
127 PM CDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL MCPHERSON 38.37N 97.66W
05/30/2006 E0.50 INCH MCPHERSON KS LAW ENFORCEMENT
&&
CDBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 55 min |
| May 29, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 29, 9:24 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 36 min |
| May 29, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick, Sumner | 48 min |
| May 29, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 22 min |
| May 29, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 22 min |
| May 29, 11:02 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 43 min |
| May 30, 12:05 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 17 min |
| May 30, 1:24 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 66 min |
| May 30, 2:08 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 67 min |
| May 30, 2:10 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 29 min |
| May 30, 2:47 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 37 min |
| May 30, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 24 min |
| May 30, 3:14 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 18 min |
| May 30, 3:42 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| May 30, 3:46 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| May 30, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 34 min |
| May 30, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 27 min |
| May 30, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.